Medical questions & health advice by licensed doctors
"Is the steroid that I'm taking making me sensitive to the sun?"
I'm taking a steroid to clear up a skin rash. I feel like the sun is really hot while I'm taking it, like I'm more sensitive to it. Is it just the rash (its covered by my clothes) or is it the steroid that is making the sun feel so much hotter?
Steroids are some of the best and, also, some of the worst medications that we, as patients and doctors, have to use. They are both good and bad for the same reason: they affect almost every system in your body in some way. The effects range as far as affecting your bowel habits to affecting your mood, and they can obviously cause you to gain weight and have blood sugar fluctuations.
See a doctor who can help
Find a Psychiatrists near you
Despite all of this, they can be powerful agents to reduce inflammation, and so they are sometimes used with rashes. The key is that they should be used appropriately, in the lowest possible dose, and for the shortest amount of time possible to get the necessary effect. Your specific side effect of feeling more hot when you use your steroid is one that I have not heard of, but could certainly be due to the steroid. Steroid do tend to thin the skin if they are used for too long of a period of time. More likely, however, the increased sensitivity is due to the rash itself. The best way to know is to speak to the doctor that prescribed the steroid. Any side effects should always be discussed with the ordering physician. Good luck!
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.